How Histamine-2 Receptor Blockers May Cause Problems for Preemies

Previously, this blog has noted an association between ranitidine usage and necrotizing enterocolitis (NEC) (see below).  Now, another study provides insight into a potential mechanism (JPGN 2013; 56: 397-400).

This study examined the fecal microbiota in 76 premature infants who were enrolled in a case-controlled, cross-sectional study.  25 infants receiving H2-blockers were compared with 51 matched controls.

Results: microbial diversity was lower, relative abundance of Proteobacteria was increased, and Firmicutes was decreased in the stools of infants receiving H2-blockers.

While this study did not specifically examine the effect of H-2 blockers on NEC (no infants in this study had NEC), there are multiple reasons why the findings should be a cause for concern.

  • Gastric acidity acts as a natural defense against bacterial growth and H-2 blockers (as well as proton pump inhibitors) inhibit this defense
  • Previous studies have shown an association between NEC and with diminished microbial diversity/increased Proteobacteria.  Proteobacteria include well-known pathogens like Klebsiella, Shigella, Escherichia coli, and Citrobacter.

Related blog entries:

2 thoughts on “How Histamine-2 Receptor Blockers May Cause Problems for Preemies

  1. Pingback: How Proton Pump Inhibitors Can Cause Infections | gutsandgrowth

  2. Pingback: PPIs Alter the Microbiome | gutsandgrowth

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.